Back to Ask the Diabetes Team Ask the Diabetes Team

From Auburn, Washington, USA:

For the last three weeks, my daughter has been experiencing lows as low as the 30s mg/dl [1.7 to 2.2 mmol/L] that are lasting five to eight hours at a stretch. Once they go back up, they go up to over 500 mg/dl [27.8 mmol/L] in a 15 minute stretch of time. She spent four days in the hospital last week where she never had a low, but had ketones by the time we got there because her insulin had been cut to one fourth of what it had been a month ago. They did numerous blood tests and all came back normal, except an absorption test which showed she isn't absorbing her food correctly. They did an endoscopy/biopsy of her small intestine. We are waiting on that result. They are looking for celiac sprue, even though two blood tests for it have come back normal.

As soon as we left the hospital, the lows started again, usually around 8 p.m. and lasting until 1 or 2 a.m. Nothing brings her back up and she is so tired of juice, sugar pills, etc. that it has become a struggle to get her to take any of it. Any suggestions on what else to try? What questions should we ask her endocrinology team?

She has been out of school for the last three weeks because of this. We are both exhausted because we are up so late chasing her lows and then need to get up during the night to be sure she hasn't crashed again and, as if that weren't enough, she's also having lows during the day. She is 12 and on an insulin pump. She normally has pretty good control. I've tried everything I can think of and I've been working with her endocrine team daily, which is also stumped and never seen anything like it. Any help would be greatly appreciated!


Has anyone downloaded the pump to see what it has been doing? Start with that.

At the risk of making you angry, but sometimes that's my job...are there syringes and insulin where someone could give unknown shots? I always worry when it doesn't happen in the hospital. Most of the time it's high glucose at home and when the nurses give the insulin, all is okay.

Or, perhaps it is the digestive system. Those tests will tell something.


Original posting 27 Mar 2006
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.